Georgia, 2024

Hail and Damaging Winds in Georgia, June 10, 2024

June 10, 2024 · NWS CHS · 12 events in 4 counties and zones

Mid-level shortwave energy approaching the region along with a nearly stationary cold front across the area provided ample forcing within an environment displaying strong instability, deep moisture, ample shear and very strong downdraft CAPE, leading to strong and severe thunderstorms capable of producing large hail and damaging winds across Southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Mid-level shortwave energy approaching the region along with a nearly stationary cold front across the area provided ample forcing within an environment displaying strong instability, deep moisture, ample shear and very strong downdraft CAPE, leading to strong and severe thunderstorms capable of producing large hail and damaging winds across Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 10, 3:25 AM EST, 41 minutes earlier.

Area forecast discussion, Jun 10, 3:25 AM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
425 AM EDT Mon Jun 10 2024

.SYNOPSIS...
A cold front will gradually sag southward across the forecast
area today. The front will become stationary near/along the
coast through the rest of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early this morning, regional radar composite indicated a large patch
of showers and thunderstorms across north-central GA, crossing into
SC. The leading isolated cells should track across portions of the
far inland GA/SC counties during the pre-dawn hours this morning.
The forecast will feature SCHC PoPs during the early morning hours.

Temperatures should begin the day in the mid 70s, with a few areas
in the upper 70s along the coast. Given steady west winds and strong
June insolation, temperatures should rapidly warm across the
forecast area this morning. Areas across SE GA could exceed 90
degrees by noon, peaking in the low to mid 90s by early afternoon. A
cold front is expected to remain nearly stationary across SE GA this
afternoon. Near term guidance indicates that a amplifying H5 H5
trough will reach the western Carolinas and Georgia this afternoon.
As a result, a weak frontal wave is forecast to develop across SE
GA, likely resulting in winds along the GA and SC coast to shift
from east. Sfc dewpoints along the coast are expected to rise into
the low to mid 70s this afternoon. Heat index values across extreme
SE GA may peak between 100-104.

The hot and humid BL will combine with the falling heights aloft to
produce a moderately unstable environment this afternoon and
evening, especially along the coast. In fact, HRRR forecast
soundings indicates that coastal area may see CAPE peak between 2500-
3000 J/kg, with little to no inhibition. North of the sfc low, SRH
values may range between 100-150 m2/s2 and effective bulk shear
around 50 kts. In addition, DCAPE may range from 1300-900 J/kg this
afternoon. The combination of deep instability, shear, and the
passage of synoptic scale forcing should result in numerous to
widespread thunderstorms this afternoon and evening. Several
supercell thunderstorms may develop across the CWA this afternoon
and evening, capable of producing large hail and damaging wind
gusts. SPC has highlighted most of the forecast area with either a
Marginal or Slight Risk today. 0Z HREF parameters suggests that area
along and east of I-95 should see the greatest potential for severe
thunderstorms. The severe risk will be highlighted in the HWO for
both land and marine zones.

In addition, PW values around 1.8 inches will be common across the
forecast area this afternoon and evening. Organized thunderstorms,
especially supercells, may develop heavy downpours, resulting in
swaths of 1-1.5 inches of rainfall. Steering flow and a field of
moderate DCAPE may result in storm motions up to 40 mph.

Tonight, convection will be ongoing across the region this evening,
then pushing off the coast late. PoPs will decrease from west to
east, ending by the pre-dawn hours. Cooler temperatures expected
across the region tonight. Low temperatures may range from the mid
to upper 60s inland to around 70 along the coast.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
A positively-tilted upper trough over the eastern CONUS Tuesday will
lift out of the Southeast overnight into Wednesday replaced by
northwest flow aloft. An area of broad high pressure will be
centered to our northwest and will gradually build into our region
through the week. A surface stationary front will meander just off
or near our coast through the period. This will result in a fairly
decent moisture gradient across the area with relatively dry high
pressure inland and moisture rich air streaming northeast over the
Florida Peninsula and into the Atlantic. Despite the virtually
stagnant synoptic pattern, a tricky forecast is in play this week in
terms of convection. Showers and thunderstorms should be limited
over the coastal waters, but with PWATs near 1.5" over land, there
should be enough moisture and instability to generate at least
isolated convection along the coast (in proximity to the stationary
front). The general thinking is that areas far inland will likely
remain rain-free through most of the week. However, an inland
(offshore) shift in the boundary could result in greater (lesser)
coverage over land with southeast Georgia being the prime location.
Any convection that does develop should diminish in the evening.

Temperatures will remain nearly constant each day with highs in the
upper 80s to low 90s. Lows will range from the upper 60s far inland
to the lower 70s near the coast and mid 70s along the beaches both
Tuesday and Wednesday night.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
The general pattern remains largely unchanged for the remainder of
the week. Ridging aloft should slide in from the southwest, with
surface high pressure across the northeast CONUS and an area of low
pressure developing in the southwestern Gulf of Mexico. Scattered
showers and thunderstorms associated with a progressive sea breeze
are possible in the afternoon/evening each day. Temperatures should
range near or slightly above normal through the weekend.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
Tonight: VFR conditions expected across the terminals through
this morning. This afternoon, a sfc cold front is expected to
become nearly stationary across southern GA. A mid-level
disturbance will swing over the region this afternoon, resulting
in a weak area of low pressure to develop across SE GA. The low
should aid in pooling instability over the Coastal Plain and
provide veering winds. The environment north of the low will be
suitable for numerous to widespread thunderstorm development
this afternoon and evening. Each TAF will feature a TEMPO from
20-24Z for gusty winds and IFR vis during thunderstorms. TSRAs
will be featured as the predominate weather from 0-4Z this
evening at each TAF. There is some potential for severe wind
gusts or hail with the afternoon and evening thunderstorms.

Extended Aviation Outlook: Mostly VFR conditions expected; however,
isolated convection could bring brief flight restrictions mainly in
the afternoon period this week.

&&

.MARINE...
Today, a cold front will remain nearly stationary across the marine
zones this morning. A weak area of low pressure is expected to
develop across SE GA this afternoon, tracking ENE across the waters
tonight. Wind directions will vary through today and tonight, with
speeds generally between 10 to 15 kts. Seas should remain between 2-
3 ft through today and tonight. The primary concern will be the
development of strong to severe thunderstorms across SE GA/SC this
afternoon, pushing off the coast late this afternoon and evening.
Some of these thunderstorms will be capable of producing winds in
excess of 35 kts and large hail. An isolated waterspout will be
possible, especially north of Ossabaw Island.

Tuesday through Saturday: Broad high pressure inland with low
pressure to the south will result in winds shifting predominately
out of the east-southeast through the period. Wind speeds, fairly
light on Tuesday, will average around 10 kt Wednesday into
Saturday. Seas will average 2-3 feet.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...BRM
LONG TERM...BRM
AVIATION...BRM/NED
MARINE...BRM/NED
Hazardous weather outlook, Jun 10, 3:21 AM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
421 AM EDT Mon Jun 10 2024

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-110830-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
421 AM EDT Mon Jun 10 2024

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Numerous to widespread thunderstorms are
forecast to push from west to east across southeast Georgia and the
South Carolina Lowcountry this afternoon and evening. Several of
these thunderstorms will be capable of producing damaging wind gusts
and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-110830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
421 AM EDT Mon Jun 10 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Numerous to widespread thunderstorms are
forecast to push off the coast of southeast Georgia and the South
Carolina Lowcountry late this afternoon. Several of these
thunderstorms will be capable of producing wind gusts in excess of 35
knots and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 10, 3:30 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Charleston SC
430 AM EDT Mon Jun 10 2024

GAZ087-100915-
Jenkins-
430 AM EDT Mon Jun 10 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY...

At 429 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Midville, or 13 miles southeast of
Louisville, moving east at 40 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Millen, Butts, Emmalane, Perkins, Herndon, and Scarboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3289 8212 3292 8208 3292 8195 3295 8186
      3293 8178 3292 8177 3291 8177 3267 8187
      3265 8184 3261 8201 3266 8208 3274 8211
      3281 8215
TIME...MOT...LOC 0829Z 280DEG 35KT 3288 8221

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

BRM

The radar

The Charleston,SC radar (KCLX), 86 km away, was scanning. The volume nearest the first event began at 09:07 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jenkins

When
June 10, 4:06 AM EST
Where
Jenkins County, 0.58 mi W of Millen
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.800, -81.940

The Jenkins County 911 Call Center reported a tree down on a transformer at 489 South Gray Street in Millen, Georgia.

Thunderstorm Wind, Jenkins

When
June 10, 4:07 AM EST
Where
Jenkins County, 1.16 mi W of Millen
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.800, -81.950

The Jenkins County 911 Call Center reported a tree down on power lines and a transformer.

Thunderstorm Wind, Screven

When
June 10, 4:38 AM EST
Where
Screven County, 2.71 mi ENE of Boyd
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.700, -81.480

The Screven County 911 Call Center reported two trees down near the intersection of Poor Robin Road and Highway 24.

Hail, Tattnall

When
June 10, 2:30 PM EST
Where
Tattnall County, 0.91 mi SW of Tison
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
31.920, -82.030

The media relayed a picture via social media of hail measuring 2.0 inches.

Hail, Tattnall

When
June 10, 2:42 PM EST
Where
Tattnall County, 0.59 mi W of Glennville
Measured
2 in hail
Reported by
COOP Observer
Coordinates
31.930, -81.940

A COOP observer relayed pictures of hail measuring 2.0 inches.

Hail, Tattnall

When
June 10, 2:42 PM EST
Where
Tattnall County, 0.69 mi N of Glennville
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
31.940, -81.930

The media relayed a picture on social media of tennis ball size hail.

Hail, Tattnall

When
June 10, 2:47 PM EST
Where
Tattnall County, 1.36 mi WSW of Glennville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.920, -81.950

A trained spotter reported half dollar size hail near the intersection of County Road 322 and Cecil Anderson Road.

Hail, Tattnall

When
June 10, 2:48 PM EST
Where
Tattnall County, 2.83 mi SSE of Glennville
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
31.890, -81.920

A firefighter relayed pictures of 2.0 inch hail along Highway 196, just outside of Glennville, Georgia.

Hail, Tattnall

When
June 10, 2:48 PM EST
Where
Tattnall County, 2.38 mi SSE of Mendes
Measured
1 in hail
Reported by
COOP Observer
Coordinates
31.970, -81.950

A COOP observer reported quarter size hail.

Hail, Long

When
June 10, 2:54 PM EST
Where
Long County, 4.31 mi NNW of Donald
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
31.880, -81.870

A firefighter relayed pictures of ping pong size hail.

Hail, Long

When
June 10, 2:55 PM EST
Where
Long County, 5.44 mi NW of Donald
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
31.880, -81.910

The media reported golf ball size hail along Highway 301.

Hail, Long

When
June 10, 2:57 PM EST
Where
Long County, 5.44 mi NW of Donald
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.880, -81.910

A spotter reported nickel size hail along Highway 196.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196807, 1196809, 1196810, 1195717, 1195729, 1196723, 1196724, 1196725, 1196742, 1196781, 1196783, 1196784.